SevereProblems Duloxetinehas been shown to cause the bleeding of gums. This report is on a man whosuffered from depression and other somatic symptoms. The treatment team alreadyhad him taking other drugs to treat all of his sufferings, but it was when hestarted taking Duloxetine when his gums began to bleed. He first began taking20 mg/ day, and then he was moved up to 40 mg/ day.
Balhara, Sagar, and Varghese (2007)state that “after 10 days of hiking the dose to 40 mg/day he developed bleedingfrom the gums” (p. 44). The patient began to notice blood in his saliva in themorning when he spat.
The patient’s gums were raw, and blood exuded from them. Balhara, Sagar, and Varghese (2007)affirm that “there was no change in his dietary habits or any new drug intakeduring this time. He did not consume alcohol and never had any significantmedical illness. He never had any problem with his teeth or gums and had neverbeen to a dentist before” (p. 44). Although he went to the dentist for a checkup, they couldn’t find the reason or cause for his bleeding gums.
His times ofbleeding, along with his “routine hemogram, renal and liver function tests werealso within the normal range” (Balhara,Sagar, &Varghese, 2007, p. 45). Because of the bleeding, hestopped taking the Duloxetine. However, one week after of not taking it, hisgums stopped bleeding. A viable reason for this strange side effect is that”the impairment of the platelet aggregation could be a possible mechanism ofoccurrence of the event” (Balhara,Sagar, &Varghese, 2007, p. 45). Duloxetinehas also shown the probable association with the cause of acute angle-closureglaucoma.
There is a report about an 81-year-old woman who has “developedocular side effects two days after receiving duloxetine for management of lowback pain and polyneuropathy” (Lam, 2014, p. 2). She went to the emergency roombecause she was experiencing blurry vision, pain in one eye, and decreasedvision in the other eye (Lam, 2014).
According to the report, she had “no familyhistory of glaucoma or medical history of diabetes or hypertension,” and she alsopassed her E.R. eye examination three months before this occurred, so it is verylikely that the Duloxetine was what caused this problem for her (Lam, 2014, p.2). Lam (2014) states that the “ophthalmological examination revealed correctedvisual acuity of 20/50 in the right eye and 20/150 in the left eye, compared tobaseline values of 20/50 and 20/30, respectively, obtained three monthsearlier” (p. 2). Not only that, but “there also were significant increases inIOP, from 13 mm Hg to 66 mm Hg in the right eye and from 15 mm Hg to 72 mm Hgin the left eye (normal IOP range is between 10 and 21 mm Hg). The anteriorchamber angle was closed in both eyes” (Lam, 2014, p.
2). When she washospitalized for the glaucoma, the Duloxetine was discontinued, and they gaveher drops of brimonidine, timolol, travoprost, and a dose of mannitol.As a result, her IOP was normalized, and she was given topical drops to keepcontrol of it, thereafter. She also had laserperipheral iridotomy done to her. Six months later, and while on timolol, brimonidine, bimatoprost, pilocarpine, and having normal ocular exams, shewas able to recuperate and keep her vision stable all throughout that time(Lam, 2014). They were able to correct her visual acuity to “20/40 in the right eye and20/30 in the left eye” (Lam, 2014, p. 2).
All in all, “although duloxetine hasa relatively favorable safety profile, the progression of ocular symptoms inthis patient indicates an association with acute angle-closure glaucoma thatmerits the attention of clinicians,” says Lam (2014, p. 2).A piece of scripturethat applies to both of these cases is in 1 Peter 5:10 where it says, “Andafter you have suffered a little while, the God of all grace, who has calledyou to his eternal glory in Christ, will himself restore, confirm, strengthen,and establish you.” This verse applies in that we all have sufferings in life.However, one day we won’t have to deal with mental or physical illnesses when weare in Heaven, like the illnesses described in the cases above, for example.PatientConcerns Duloxetinemay cause Serotonin Syndrome. “Serotonin syndrome is a potentiallyserious condition that can result in fatality,” says Lam (2007, p.2).
This isbecause there is way too much serotonin being simulated. In this report, thepatient was taking Duloxetine along with linezolid, an antibiotic. Lam (2007)explains that serotonin syndrome can occur in the “concurrent use of amonoamine oxidase inhibitor with either tryptophan, tricyclic antidepressants,or selective serotonin re-uptake inhibitors (SSRIs)” (p.2). Linezolid is notlikely to increase serotonin alone, but it can when it is intervened withSSRIs.
In this report, a 55-year-old female was taking Duloxetine and Linezolid,simultaneously. She was admitted to a hospital due to a “metastatic sarcoma ofthe lower extremity” (Lam, 2007, p. 2). Not only did she have painfulrecurrences of the malignancy, along with an infected abdominal wound, but shealso suffered depressive episodes. Along with other drugs that she was alreadytaking including Duloxetine 60 mg/day, the doctors added linezolid 1200 mg/ dayto her regimen.
Lam says that her “family members reported the next morningthat the patient had significant mental status changes including confusion,agitation, restlessness, abnormal movement of the extremities and eyemovements, as well as nonsensical speech shortly (estimated about three hours)after the first linezolid dose administration” (Lam, 2007, p. 2). However, thedoctors also observed her and saw that she was also having “low-grade fever,roving eye movement, spontaneous myoclonus, and symmetrical hyperreflexia”(Lam, 2007, p. 2). Because she was showing signs of serotonin syndrome, thedoctors got her off of the Duloxetine. In just a few hours of not taking the Duloxetine,her overall clinical course improved, including the mental symptoms that shewas having.
After a consultation for infectious disease, they also got her offof the linezolid, and they restarted giving her Duloxetine at 30 mg/day. All inall, “clinicians need to be aware that linezolid can interact with concurrentdrug therapy to increase serotonin concentrations in the central nervoussystem; such interactions can also occur with dual action agents that inhibituptake of both serotonin and norepinephrine. The risk of serotonin toxicity hasto be weighed against the benefit of combination therapy, and alternativeantibiotic choices should be considered” (Lam, 2007, p. 2).
Apiece of scripture that applies is in Exodus 15:26 26 where it says, “He said, ‘If you listencarefully to the Lord your God and do what is right in his eyes, if you payattention to his commands and keep all his decrees, I will not bring on you anyof the diseases I brought on the Egyptians, for I am the Lord, who heals you.” Thisverse applies in that if doctors should always be both very watchful and awareof what the medication is doing their patients. In this case, when the patientstopped taking so much serotonin, the patient was relieved of the serotoninsyndrome.
SpecialPopulations A studyshowed that Duloxetine could affect newborns by fetal exposure. In the study, anewborn was born with withdrawal syndrome. A 38 year-old pregnant woman wasconsuming duloxetine when she exposed the drug to her embryo.
Along with otherdrugs, she consumed 90mg of Duloxetine every day for her bipolar disorder (Abdy& Gerhart, 2013). According to Abdy and Gerhart (2013), “at approximately36 hours of life, she became jittery, with discoordination of suck and swallow duringbottle-feeding” (p. 976). This is evident because “infants exposed to SSRIs orSNRIs in utero, withdrawal symptoms usually appear within 3 days of birth”(Abdy & Gerhart, 2013,p. 977). The newborn was sent to the neonatalintensive care unit (NICU), where she was being monitored and takencare of.
It turned out that her “neonatal withdrawal scores ranging from 5 to 7were recorded from 36 hours of life until her transfer to the neonatalintensive care unit (NICU) on DOL 5” and that “the higher scores were due totremors, increased reflexes, increased muscle tone in all extremities,tachypnea (60-70 breaths/ min), and irritability” (Abdy & Gerhart, 2013, p. 976). Also, theinfant’s weight had decreased by 17% of her birth weight by day 5. At the time ofthis experience, the researchers from the report only knew about one otherpublished report that also suggested a low neonatal response due to thepregnant woman exposing duloxetine in her uterus. Abdy and Gerhart (2013) state, “in that case, a full-terminfant was born with respiratory distress and was transferred to the NICU foroxygen therapy. On DOL 3, the infant developed jerky movements and was placedon phenobarbital; findings of an electroencephalogram recorded at that timewere nonspecific, but phenobarbital therapy was continued until the infantreached 7 weeks of age” (p. 977).
Apieceof scripture that applies here is in Matthew 5:30 where it says, “If yourright hand makes you stumble, cut it off and throw it from you; for it isbetter for you to lose one of the parts of your body, than for your whole bodyto go into hell.” This verse applies in that if something that you are doing iscausing you or someone else harm, stop doing it. Here, the patient was taking Duloxetineand hurting the fetus. The patient should of just stopped consuming the drug inall.